HRT...risky?

i am a 38 yr old woman and very depressed on the things that’s happening in me nowadays…i am always irritable and always mad with no reason at all…i have this unexplained fatigue which i think causes my irritability…i always suffer from migrane…maybe this is due to menopausal…im planning of going on a hormone replacement therapy but i’ve heard that the use of hormone replacement can potentially lead to heart attacks, strokes and other serious health problems. however, i’ve read from an article (bio-identical-testosterone.c … ement.html ) that Over the years, the medical field believed that hormone replacement estrogens could help protect women against heart disease. The accepted thinking was that the drop in estrogen levels was a big factor for heart diseases in menopausal women. Theory was that when estrogen levels declined, levels of harmful cholesterol (LDL cholesterol) increased and levels of good cholesterol (HDL cholesterol) decreased. This condition would lead to the build-up of excess fat in the arteries which eventually would cause heart attacks and strokes. It was quite sensible therefore, to replace estrogen through hormonal replacements. This idea contributed largely to the rise in the number of women being prescribed with estrogen. does anyone undergo this treatment before and how was it?

I’m afraid of anything but local (vaginal or vulvar application) hormone therapy; even that is making me nervous, but it’s a quality of life issue and without it, I have skin that tears that leave me with what amounts to papercuts in places one does not want papercuts. There are greater risks with any kind of systemic (not local) hormone therapy, “bio-identical” or otherwise. Local hormone therapy will get into your system, but in amounts FAR lower than oral or patch or injection types of HRT.

Often at menopause, our cholesterol starts to rise. There is recent evidence that many of the studies done on high cholesterol as a risk factor for heart disease had erroneously lumped women in with men: unless you’ve had a heart attack or have other risk factors, you may not even need to worry about lowering your cholesterol. While men may need to go on statins (cholesterol lowering medications) if their numbers are high, there is now evidence that women may not benefit from those drugs unless they have clear risk factors for heart disease in addition to high cholesterol.

If you google the three words TIME (as in the magazine), cholesterol, and women, you can find the article that discusses these recent findings.

Anyway, I’m just letting you know that local is safer than systemic, and the people who say “bio-identical” is safer have something to sell. It’s no safer. It’s systemic too, and they’re just trying to make a case that the manufacturing source is better, but it in no way is any less risky as far as cancer is concerned.

But menopause is a bitch (pardon my French) and anyone who hasn’t been through it has no idea! I am sympathetic. I believe in trying all KINDS of things, but low tech, low risk first. I carried both a battery powered fan and a folding fan (for places where silence was required) for hot flashes. I carried a small cooler with drinks so I’d stay hydrated through the day (because I sweated so much, and dehydration can add to your crabbiness and fuzzy thinking - I still carry it because I’m on Topamax, and need to stay hydrated because I’m at slightly higher risk than most people for kidney stones when on this medication). I had a fan near my bed I could turn on me if I needed to at night. I added a lot of walking in nature and humor therapy: made sure I tuned in to the funniest TV shows or movies that were going to be on, and even made post-it notes on the TV to remind myself to watch them. There are lots of other things you might try, but you get the idea.

The fluctuating hormones of perimenopause made my migraine associated dizziness symptoms come on - I’d been having mild migraine headaches all my life, but they weren’t bad enough for me to even recognize them for what they were (my neurologist educated me that the “sinus” headaches I thought I’d been having were actually migraines). Adding a lot more hormones into the mix right now might make actually make your migraines worse. Treating the migraine problem with appropriate medication might be worth considering - have you seen a specialist for that?

Cancer is what systemic HRT can lead to - that’s why low tech things are definitely worth trying first. Sorry to hear you’re having such a rough time - as I said, I really do sympathize. It’s not an easy time for many of us! Take care, and good luck.

1 Like